Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 

 

A new proof of the Howe Conjecture


Authors: Dan Barbasch and Allen Moy
Journal: J. Amer. Math. Soc. 13 (2000), 639-650
MSC (2000): Primary 22E35
DOI: https://doi.org/10.1090/S0894-0347-00-00336-2
Published electronically: April 26, 2000
MathSciNet review: 1758757
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Howe Conjecture, which has formulations for both a reductive $p$-adic group $\mathcal G$ and its Lie algebra, is a statement about the finite dimensionality of certain spaces of $\mathcal G$-invariant distributions. Howe proved the algebra version of the conjecture for $GL(n)$ via a method of descent. Harish-Chandra extended Howe's method, when the characteristic is zero, to arbitrary reductive Lie algebras. Harish-Chandra then used the conjecture, in both its Lie algebra and group formulations, as a fundamental underpinning of his approach to harmonic analysis on the group and Lie algebra. Many properties of $\mathcal G$-invariant distributions, which for real Lie groups follow from differential equations, in the $p$-adic case are consequences of the Howe Conjecture and other facts, e.g. properties of orbital integrals. Clozel proved the group Howe Conjecture in characteristic zero via a method very different than Howe's and Harish-Chandra's descent methods. We give a new proof of the group Howe Conjecture via the Bruhat-Tits building. A key tool in our proof is the geodesic convexity of the displacement function. Highlights of the proof are that it is valid in all characteristics, it has similarities to Howe's and Harish-Chandra's methods, and it has similarities to the existence proof of an unrefined minimal K-type.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 22E35

Retrieve articles in all journals with MSC (2000): 22E35


Additional Information

Dan Barbasch
Affiliation: Department of Mathematics, Cornell University, Malott Hall, Ithaca, New York 14853-4201
Email: barbasch@math.cornell.edu

Allen Moy
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109-1109
Email: moy@math.lsa.umich.edu

DOI: https://doi.org/10.1090/S0894-0347-00-00336-2
Received by editor(s): April 20, 1999
Received by editor(s) in revised form: March 7, 2000
Published electronically: April 26, 2000
Additional Notes: The authors were supported in part by the National Science Foundation grants DMS-9706758 and DMS-9801264.
Article copyright: © Copyright 2000 American Mathematical Society